Jump to section
This sweet-smelling plant looks innocent, but it hides a toxin that can cause your horse severe damage if he ingests enough of the plant. The chemical that causes the problem is BAPN or beta-aminopropionitrile. Usually, it takes a while to build up in your horse’s system, but once it does it can cause paralysis of the hind legs as well as life threatening heart conditions. Discovering the consumption of the plant early and removing your horse from the area where the plant is available may help, but it is vital to call in your veterinarian for advice.
Symptoms of severe poisoning may occur if your horse grazes on the sweet pea plant; toxicity depends on the amount eaten.
This plant can cause irreparable damage to your horse body. Although slow to develop, you may suddenly notice a strange gait in your horse, or he may be staggering or in some cases, the hind quarters appear quite paralysed. Prevention is the best practise but with plants they can appear almost overnight, so it is hard to remove every plant that is harmful. Moving your horse immediately out of the field and providing good quality feed and fresh water may help it to recover. Those that have recovered have taken a long time to do so fully. Calling your veterinarian is advised, as he will be able to suggest the best solution for your equine friend. He will perform a complete examination including blood tests to evaluate organ function. The veterinarian may recommend hospitalization if the symptoms are severe.
Depending on how long your horse has been eating the sweet pea, the prognosis is guarded. If your horse is prevented from further eating this pretty but harmful plant then it may slowly recover, but if the damage to the animal has caused cellular harm or if neuronal degeneration is occurring, and it is in advanced stages of the poisoning then a full recovery is unlikely. Calling your veterinarian is the wisest course of action – depending on the length of time your horse has been eating this there may not be much he can do.
If you notice it quickly and recognise the plant your horse has been eating, then removing him away from the plant will help. At this early stage your veterinarian may be able to flush out the stomach contents with copious liquids, or advise of medication but it is a hard poison to treat because it sneaks up on your horse over time, and once it is obvious, it is usually to late to reverse the damage.
Good management uses the power of observation to notice these plants growing where your horse is grazing. The moment you see this plant, you can either remove the plant and any loose seeds, or remove your horse. The seeds in particular need to be removed as they are quite potent to your horse. Prevention is well worth the effort. Some horses who have suffered partial paralysis of the hind legs have recovered once moved into a stall and cared for with quality feed and fresh water. Recovery does not happen overnight but rather gradually with care and attention. With the recovered animals, they may no longer be useful of heavy duty riding or exercising. Because of the damage to the bones and the heart with excessive consumption, these horses require light duties and lots of care.
*Wag! may collect a share of sales or other compensation from the links on this page. Items are sold by the retailer, not Wag!.
© 2020 Wag Labs, Inc. All rights reserved.
Download the Wag! app
Download the Wag! app